Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Diagnosed as NS1 positive and platelet count is low. Having abdominal pain, hands and feet are itchy. How to enhance the platelet count?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
hi, my sister has been diagnosed as NS1 positive, six days back, her platlet count has fallen to 0000 now... she is complaining of slight abdominal pain. we are administering lots of fluids orally to her. right now she is feeling itchiness on hands and feet. do u suggest hospital admission, or intravenous fluids...? can we give something to raise the platlets???
Posted Mon, 18 Nov 2013 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 55 minutes later
Brief Answer:
Hospital admission and i.v. fluids; i.v. platelets

Detailed Answer:
Hello and welcome sir/ma'am.

Thank you for writing to us.

Based on the information provided, your sister has been diagnosed with Dengue fever. The itch and abdominal pain are both symptoms of the disease as it affects the liver.

Fluids would help to keep her hydrated, and as the treatment of dengue fever is mainly symptomatic (i.e. non-specific), it aims at keeping the patient comfortable and avoiding the platelet count to drop to XXXXXXX levels. A level of 56,000 is still good, and is not considered too low. Once the infection starts subsiding, the platelet level will rise, and as of now, with this level doctors would not worry about trying to raise the level of platelets. I would advise both hospital admission and the administration of intravenous fluids.

As for trying to raise the platelet count, this can be done by the administration of platelets intravenously to the individual requiring them. But, you should also know, that in an emergency situation, random platelets are taken from blood banks and transfused to the individual requiring them. These platelets are 'random', which means they are not specific to the blood group that the individual receiving them belongs to, and can be given to individuals with any blood group, but not all individuals can accept them. Those whose systems do not accept these platelets, develop a reaction which includes symptoms like very high temperature, rashes, a further drop in platelet levels, etc. But this happens in 1 out of every 5 patients. So, this is always a risk, which is taken only when levels drop to below 0000-0000.

I hope you found my response both helpful and informative sir/ma'am. Please feel free to write back to me for any further clarifications, I would be more than happy to help you.

Wishing your sister a speedy recovery and a healthy life thereafter.
Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor